The University of Southampton
University of Southampton Institutional Repository

Portfolio selection in quantile decision models

Portfolio selection in quantile decision models
Portfolio selection in quantile decision models
This paper develops a model for optimal portfolio allocation for an investor with quantile preferences, i.e., who maximizes the ττ-quantile of the portfolio return, for τ∈(0,1)τ∈(0,1). Quantile preferences allow to study heterogeneity in individuals’ portfolio choice by varying the quantiles, and have a solid axiomatic foundation. Their associated risk attitude is captured entirely by a single dimensional parameter (the quantile ττ), instead of the utility function. We formally establish the properties of the quantile model. The presence of a risk-free asset in the portfolio produces an all-or-nothing optimal response to the risk-free asset that depends on investors’ quantile preference. In addition, when both assets are risky, we derive conditions under which the optimal portfolio decision has an interior solution that guarantees diversification vis-à-vis fully investing in a single risky asset. We also derive conditions under which the optimal portfolio decision is characterized by two regions: full diversification for quantiles below the median and no diversification for upper quantiles. These results are illustrated in an exhaustive simulation study and an empirical application using a tactical portfolio of stocks, bonds and a risk-free asset. The results show heterogeneity in portfolio diversification across risk attitudes.
Optimal asset allocation, Portfolio theory, Quantile preferences, Risk attitude
1614-2446
133-181
Castro, Luciano De
66a58404-79c5-4690-8cb1-e1454d14a334
Galvao, Antonio F.
6f2af55a-e340-404e-a787-cb2f90c87ebd
Montes-rojas, Gabriel
69548d5d-9e1f-4f6c-8453-6c2675b8dc21
Olmo, Jose
706f68c8-f991-4959-8245-6657a591056e
Castro, Luciano De
66a58404-79c5-4690-8cb1-e1454d14a334
Galvao, Antonio F.
6f2af55a-e340-404e-a787-cb2f90c87ebd
Montes-rojas, Gabriel
69548d5d-9e1f-4f6c-8453-6c2675b8dc21
Olmo, Jose
706f68c8-f991-4959-8245-6657a591056e

Castro, Luciano De, Galvao, Antonio F., Montes-rojas, Gabriel and Olmo, Jose (2022) Portfolio selection in quantile decision models. Annals of Finance, 18 (2), 133-181. (doi:10.1007/s10436-021-00405-4).

Record type: Article

Abstract

This paper develops a model for optimal portfolio allocation for an investor with quantile preferences, i.e., who maximizes the ττ-quantile of the portfolio return, for τ∈(0,1)τ∈(0,1). Quantile preferences allow to study heterogeneity in individuals’ portfolio choice by varying the quantiles, and have a solid axiomatic foundation. Their associated risk attitude is captured entirely by a single dimensional parameter (the quantile ττ), instead of the utility function. We formally establish the properties of the quantile model. The presence of a risk-free asset in the portfolio produces an all-or-nothing optimal response to the risk-free asset that depends on investors’ quantile preference. In addition, when both assets are risky, we derive conditions under which the optimal portfolio decision has an interior solution that guarantees diversification vis-à-vis fully investing in a single risky asset. We also derive conditions under which the optimal portfolio decision is characterized by two regions: full diversification for quantiles below the median and no diversification for upper quantiles. These results are illustrated in an exhaustive simulation study and an empirical application using a tactical portfolio of stocks, bonds and a risk-free asset. The results show heterogeneity in portfolio diversification across risk attitudes.

Text
Portfolio_choice - Accepted Manuscript
Restricted to Repository staff only until 6 October 2023.
Request a copy
Text
Castro2022_Article_PortfolioSelectionInQuantileDe - Version of Record
Restricted to Repository staff only
Request a copy

More information

Accepted/In Press date: 6 October 2021
e-pub ahead of print date: 29 March 2022
Keywords: Optimal asset allocation, Portfolio theory, Quantile preferences, Risk attitude

Identifiers

Local EPrints ID: 457706
URI: http://eprints.soton.ac.uk/id/eprint/457706
ISSN: 1614-2446
PURE UUID: 2864ba9a-9ecd-497e-b47c-0e194a1d16e8
ORCID for Jose Olmo: ORCID iD orcid.org/0000-0002-0437-7812

Catalogue record

Date deposited: 16 Jun 2022 00:10
Last modified: 16 Jun 2022 01:43

Export record

Altmetrics

Contributors

Author: Luciano De Castro
Author: Antonio F. Galvao
Author: Gabriel Montes-rojas
Author: Jose Olmo ORCID iD

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of http://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×